Vitamin D and statin associated myopathy

Last week we talked about how statins can affect the body’s ability to make the crucial form of vitamin K2, MK4.

As we discussed, the most common side-effect of statins is severe muscle pain and soreness, aka myopathy.

The mechanism of statins is that they inhibit an enzyme called HMG CoA reductase, which is part of the mevalonate pathway.

At the end of that is cholesterol and our old energy-giving friend CoQ10.

26301083_16455687855mDScreen_Shot_2022-02-22_at_09.07.46.png
The reduction in CoQ10 is one of the key reasons statins make your muscles hurt, and statins can and do reduce it.

26301095_1645568801TRtScreen_Shot_2022-02-22_at_09.08.13.png

We talked about all this in a previous newsletter that is worth a re-read.

https://lessons.academyofchiropracticnutrition.com/why-statins-make-you-hurt/

But cholesterol is not just a pretend bad guy for the pharmaceutical industry to frame for all heart issues, it is also the building block for vitamin D.

26301111_1645568830Hj0Screen_Shot_2022-02-22_at_09.06.39.png

So could a statin lower your vitamin D level by stopping the production of its building block?

Could that drop in vitamin D then set off a raised level of inflammation that could lead to terrible muscle pain aka statin associated myopathy?

The answer is hell yes.

26301135_1645568890qeEScreen_Shot_2022-02-22_at_22.27.58.png

Not only are they associated

26301148_1645568933oZgScreen_Shot_2022-02-22_at_22.01.59.png

But of the patients given vitamin D, 92% found their myalgia resolved.

26301211_1645569065phLScreen_Shot_2022-02-22_at_22.02.40.png

There is plenty of research that agrees with that, and while there are a few that disagree, there is enough to suggest it is an issue for some.

Remember patients can have low vitamin D and low CoQ10, and maybe low magnesium too.

In RCT’s using drugs we can supress/squash a symptom or system, so the multiple root causes is irrelevant. By getting to the root of issues in clinic to achieve real clinically significant change, you will almost always have to attend to multiple things.

RCT’s and research are a gross implication of an intensely complex bespoke interaction between patient and practitioner.

They create statistical midpoints that are bespoke for no-one.

Research is like a map, it is a simplification of clinical reality.

Thus, the map is not the territory.  

Never forget this idea.

26301513_1645570159A3GScreen_Shot_2022-02-22_at_22.48.51.png

This is a concept I will return to in the future.

I note the more profit drugs/interventions bring in, the number of articles that conflict seems to go up, creating “doubt”. A well used tactic of the tobacco industry, sponsoring lots of trials, enough dissenting research to muddy the water so there can be no clear agreement, creating doubt which allows the status quo to carry on.

Regardless, the studies supporting it keep coming.

26301479_1645570016iMzScreen_Shot_2022-02-22_at_22.18.22.png

26301494_1645570083lWIScreen_Shot_2022-02-22_at_22.18.29.png

Including one that also showed raised levels of inflammation via CRP.

26301552_16455702684XcScreen_Shot_2022-02-22_at_22.16.56.png

26301553_1645570275zbfScreen_Shot_2022-02-22_at_22.10.05.png

The tragedy is that inflammation is directly linked to heart disease. The oxidative damage upsets the endothelial lining of the artery which must be repaired, and one way to do that is to pack it with cholesterol….repeat that for a few years and you have a heart attack.

Damage from inflammation also oxidises cholesterol, which makes it very sticky.

ACTIONS TO TAKE:

– Ask those older patients on statins about aches and pain and fatigue (they will often rationalise the symptoms as getting old)

– Replenish their vitamin D with our sublingual D3/K2 tablets.

– Consider asking them to talk to the GP about a short break from statins whilst taking vitamin D and CoQ10 and see how they respond. The difference can be life-changing.

Leave a Comment: